Thankfully I’m feeling a lot better today than I was yesterday. I was eventually given some more Tramadol and some sleeping tablets at 11.30 pm, (by that point I had slept very little for around 36 hours or so. I only managed to get some light dozing in here and there yesterday evening. Bloody steroids…) to ensure I got some sleep, although it was somewhat broken up into periods of one or two hours, waking up then dozing again. That would be the Tramadol that does that. It was a good thing I got the sleeping tablets as I was very tired and worn out, and although I probably only got around five hours sleep last night, it was enough to feel a lot better come the morning. Still pretty tired today, but not in any pain or anything.
As I think I said yesterday, it all came about while I was receiving the first medication of the BEAM chemotherapy. As detailed by MacMillan BEAM is high dose chemotherapy
“Treatment with high-dose chemotherapy destroys cancer cells in your bone marrow. However, it also destroys your healthy stem cells, which are early blood cells found in the bone marrow. To help you make new blood cells, your own or a donor’s stem cells are collected before your high-dose chemotherapy and given back to you after it. The stem cells find their way to the bone marrow where they start to make new blood cells.”
The first infusion is a drug called BCNU (Carmustine). It contains some alcohol, so being Teetotal I think I was probably reacting to it worse than many people normally would . Apparently it’s supposed to feel like a hangover, or that’s what I was told before being given it, but I call bollocks on that one. Only complete sadists would get blootered if it made you feel like I did last night the next day.
There was a lot of stinging and sharp pain around the Hickman line, and where it enters the vain after I was about half way through receiving the Carmustine. Next, during the last ten minutes of receiving the medication I started to feel quite ill. Heart rate went up, sore mouth and tongue, pain all over my face, especially at the sides where it was particular sore, very nauseous, and then an hour so after, about 2pm now, out of nowhere I get a huge thumping headache which felt like my head was going to explode. My nose was also running like a tap, quite literally, I went through a whole box of tissues within several hours.
So that was me until about midnight when I finally got to sleep. The thumping aspect of the headache eased a little later in the evening, but it remained bloody sore until I got to sleep.
Thankfully I only get that treatment once. The medication that I receive for three days as of today contains two drugs, Cytarabine, which I’ve had before with little problems. It’s administered in the morning and evening. The second is another new one to me, Etoposide, which is only given in the morning. No real reaction to it so far and hopefully it will stay that way.
In-between the chemo medication I am receiving fluids constantly to make sure my kidneys are kept working properly as the BEAM chemo is not friendly to them. So I am attached to the infusion pumps 24/7 which is a little annoying.
It also occurred to me a couple of days ago that hospital food may taste like crap due to lack of seasoning. I’ve tried to get some salt before, but there was nothing to be found with both the ward and kitchen blaming each other for not having it. So this time I took in my own, and while it obviously didn’t improve the taste as drastically as my wildest dreams had hoped for, it did taste a wee bit better. The veg tasted better, in particular the tatties. I’m sure they have their reasons for not seasoning the food much, if at all, such as for medical reasons or more likely costs. But even a pinch of slat goes a long to make cooked veg taste a whole lot less bland.
And finally, the TV is fixed! Well sort of. I needed the original remote to get to the proper setup screen, the universal remote didn’t seem to have the right button on it all. Luckily they have a couple of Sharp remotes, out of a an original number of eight! What they are people doing with them? So yeah, got all the channels back, although the signal is pretty weak on some of them, typically these included BBC1. Dammit!
That’s the one disadvantage digital has over analogue. A weak analogue signal will often still you give you a watch-able picture, although perhaps the picture might be fuzzy and sound less clear. But that’s much preferable over a picture that freezes, stutters, looses sound or video and eventually just shows a “No Signal” message… Perhaps there is some interference causing it, but it seems a lot worse in this room than the others I have been in.